MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55416
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient code: no consequences or impact to patient were reported.Device code: device operates differently than expected is not labeled.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported the (b)(6) male patient underwent an endovascular aneurysm repair (evar) to fix a type 1a endoleak from the pre-existing graft.After the surgeon cut down and got access from both groins, the left side was used for implant over a lunderquist 300cm wire guide.The zenith renu aaa ancillary graft main body extension was advanced over the wire.The surgeon unsheathed the device, took off the first trigger wire, loosened the pin vise and when he went to advance the inner cannula he could not remove the top cap.The very distal (black) piece on the cannula came off and advanced all the way up and touched the pin vise along the inner cannula.They grasped the cannula and advanced the top cap holding on to the inner cannula.The implant was successful.They took the distal trigger wire off to retrieve the top cap which was difficult.The dilator was very hard to advance but they eventually were able to retrieve it.There were no additional procedures required as a result of this reported issue.There were no adverse effects to the patient.
 
Additional Manufacturer Narrative
Additional information received: event.The investigation remains in progress.A follow up report will be submitted should additional information become available and upon completion of the investigation.
 
Event or Problem Description
Additional information received on 19nov2018.The patient had an open repair of his infra-renal aaa about 15 years ago.He later presented with aneurysm above this repair, so in 2012 he underwent fenestrated repair with stents to his bilateral renal arteries and sma.The physician met him last year when he had an endoleak from the sma stent which was then fixed with a viabahn.In april of 2018, he was found to have type ia endoleak above the fenestrated piece.Interestingly, he had just had his regular follow up with two weeks prior and no leak was seen then.His aaa measured about 9 cm.The type ia endoleak was fixed on (b)(6) 2018.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation/evaluation.The complaint device and imaging was provided to assist with the investigation.A review of the device history record, instructions for use, manufacturing instructions, and quality control data was also conducted.The returned device was evaluated.The sheath was not returned for evaluation.Upon inspection of the returned device, it was noticed that the grey pusher and dilator tip were curved.Biomatter was noticed on the top cap and inner cannula.The inner cannula was bent just distal to the pin vise and in an attempt to straighten the cannula, the portion of the inner cannula broke off.The top cap was cut into two pieces to examine the inside for damage.Only light scratching and biomatter was observed inside of the top cap.Dimensional testing was performed on the returned device.The inner diameter of the distal entrance to the threaded top cap measured in specification.The length of the top cap measured in specification.There was also no damage observed on the surface of the vrdt/vrt grey pusher.Evaluation of the returned device components could not confirm this failure.However, bending of the inner cannula just distal to the pin vise is indicative of the difficulty experienced advancing the top cap during the procedure.Curvature observed on the dilator tip and grey pusher may have been a result of tracking through tortuous anatomy.A ct study dated 16jul2018 (3 months following rx1 implantation) was provided for expert review.The relevant findings of the image review include: the patient previously underwent open aaa repair 15 years ago, followed by endovascular repair of a para-visceral aortic aneurysm above the aortic repair using zenith fenestrated grafts in 2012.These appear to be 2 custom components with fenestrations used to stent the sma and bilateral renal arteries.Due to a subsequent type 1a endoleak, a proximal extension device (zenith rx1 36 x 77 mm) was then implanted.Per the complaint report, there was significant difficulty with the deployment of this device, specifically with advancement and retrieval of the top cap.The device was able to be successfully implanted, however.At 3 months post-procedure, the proximal extension device is patent with successful seal and resolution of any type 1a endoleak.Though preoperative imaging is not provided, there are some anatomic concerns evident on the 3-month imaging.There is significant tortuosity in bilateral external iliac arteries and a 59-degree angulation in the distal infrarenal aorta, across which the rx1 device had to be passed.There are also 2 areas of angulation involving the proximal neck where the rx1 is implanted.A 29-degree angle is seen between the proximal neck (rx1 seal zone) and the long axis of the taaa, distally.There is a more significant 68-degree angulation between the proximal neck (where the rx1 is implanted) and the mid thoracic aorta just proximal to the graft.Advancement of the top cap during deployment would likely have occurred across this segment of angulation.Though the cause of the deployment difficulty cannot be determined from the imaging provided, these anatomic findings could have been contributing factors.Use of the zenith rx1 main body extension for the treatment of taaa is outside of ifu for this device.Also, the 68-degree angulation above the proximal seal zone is outside of standard ifu for the zenith renu ancillary grafts.Incidentally, the patient has bilateral cia aneurysms measuring 31.8 mm on the right and 31.1 mm on the left.Review of the provided imaging did not confirm this complaint.However, revealed that the rx1 was implanted in significant angulation within the thoracic aorta.The rx1 device is indicated for placement below the lowest renal artery within the abdominal aorta.Additionally, the 68-degree angulation above the proximal seal zone would be outside of indication for this device.The angulation observed is a contributing factor for the difficulty advancing the top cap reported.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.A review of the device history records including subassemblies found there were no non-conformances that would have caused or contributed to the failure mode.A search of complaint history records revealed one other complaint associated with lot 7037644.The other complaint is related to the same device and was opened for the damage to the cannula distal to the pin vise.The product instructions for use (ifu), provided with the rx1 device, states the following in consideration of the reported failure mode: section 2: indications for use ¿ the zenith renu aaa ancillary graft with the z-trak introduction system is indicated for secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms in which there is inadequate proximal fixation or seal with: adequate iliac/femoral access compatible with the required introduction systems, adequate proximal fixation site: with an angle <60 degrees relative to the long axis of the aneurysm, and -with an angle <45 degrees relative to the axis of the suprarenal aorta.Section 4: warnings and precautions 4.2: patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck);.Proximal aortic sealing zones exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.The safety and effectiveness of the zentih renu aaa ancillary compoents with the z-trak introduction system have not been evaluated in the following patient populations: concomitant thoracic aortic or thoracoabdominal aneurysms less than 15 mm in length or greater than 60 degrees angulation of the proximal aortic neck relative to the long axis of the aneurysm 4.5: implant procedure: do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith renu ancillary graft.Potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death damage or dislodgement of pre-existing graft death endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; barb separation and corrosion surgical conversion to open repair vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death)" section 9: how supplied inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Section 11: directions for use 11.1.4 zenith renu aaa main body extension proximal (top stent) deployment caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body extension wire guide extends just distal to the aortic arch, and that support of the system is maximized.2.Remove the safety lock from the top sent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and the remove via its slot over the inner cannula.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the device until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm ad then retighten the pin vise to avoid contact with the deployed suprarenal stent.Based on the three-month post implantation imaging, the image reviewer reported that the rx1 was implanted above the proximal fenestrated graft in the thoracic aorta.The rx1 device is indicated for placement below the lowest renal artery within the abdominal aorta.The 68-degree angulation experienced in the proximal thoracic aorta relative to the rx1 seal zone was a contributing factor for this complaint.The rx1 device is indicated for implantation within an adequate proximal fixation site with an angle less than 45-degrees relative to the axis of the suprarenal aorta.Although this graft was implanted within the thoracic aorta, the angulation observed above the proximal seal zone was outside of ifu indication for this device.The image reviewer also reported that there is significant tortuosity in bilateral external iliac arteries and a 59-degree angulation in the distal infrarenal aorta, across which the rx1 device had to be passed.This angulation and tortuosity was also a contributing factor for the difficulty advancing the top cap off the suprarenal stents.Difficulty docking the top cap after suprarenal stent deployment was also reported.This suggests that the difficulty experienced was not related to the release of the graft but rather increased friction within the delivery system components.This was likely a result of the rx1 delivery system tracking through tortuous anatomy.This conclusion is supported by the curvature observed on grey pusher and dilator tip of the returned device.Evaluation of the returned device gave no evidence that the device was manufactured out of specification.This investigation found no indication of nonconforming product in house or in the field.The investigation conclusion is cause traced to user - failure to follow instructions, because the rx1 device was implanted in the thoracic aorta and the patient's anatomy was outside of ifu indication.The significant angulation acting on the delivery system during deployment likely increased friction between the delivery system components during advancement and retraction of the inner cannula.Additionally, this would have decreased the centerline force acting to advance the top cap when advancing the inner cannula.Measures have been initiated to address this failure mode.A letter has been sent to the customer notifying of off-label use of this device.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7484933
Report Number1820334-2018-01268
Device Sequence Number1592022
Product Code MIH
UDI-Device Identifier10827002554167
UDI-Public(01)10827002554167(17)190623(10)7037644
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55416
Device Catalogue NumberRX1-36-77-ZT
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/18/2018
Supplement Date Received by Manufacturer11/19/2018
02/11/2019
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date12/17/2018
02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR